Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

April 21, 2022Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Apr 21, 2022, 11:10 PM EDT for Lewis County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2022, 11:10 PM EDT (03:10 UTC)
Expired
Apr 22, 2022, 12:00 AM EDT
In force
50 min
Issued by
NWS Buffalo, NY
Hail
0.25 in
Wind
40

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 32 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS81 KBUF 220310
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1110 PM EDT Thu Apr 21 2022
 
NYZ007-008-220400-
Jefferson NY-Lewis NY-
1110 PM EDT Thu Apr 21 2022

...A line of thunderstorms will impact portions of east central 
Jefferson and northeastern Lewis Counties through MIDNIGHT EDT...

At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, or 13 miles east of Fort Drum, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Carthage, West Carthage, Herrings, Denmark, Harrisville, Croghan,
Castorland, Deferiet, Belfort, Soft Maple Reservoir, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River
and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4396 7580 4421 7543 4410 7517 4377 7513
TIME...MOT...LOC 0310Z 295DEG 30KT 4401 7550 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:15 PM EDT, 55 minutes earlier.

Area forecast discussion, Apr 21, 10:15 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1015 PM EDT Thu Apr 21 2022

.SYNOPSIS...
A few showers will linger east of Lake Ontario tonight as a cold
front crosses the region, otherwise mainly dry weather is expected
elsewhere tonight. Dry and pleasant weather returns on Friday to
end the work week. While there could be some showers around for the
start the weekend associated with a warm front pushing through the
region, the boundary will bring notably warmer temperatures with a
good chunk of the area soaring into the 70s and even 80s on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar imagery showing a small area of showers moving along the north
shore of Lake Ontario late this evening. This area of showers is
being supported by ascent ahead of a well defined mid level trough
and associated cold front. High-res guidance continues to suggest
this will cross the eastern Lake Ontario region for a few hours
around or shortly after midnight. There have even been a few odd
flashes of lightning with this as some low-topped convection
developed. a few sprinkles or isolated showers may develop as far
south as the NY Thruway near the southern tail of forcing and
convergence. The rain will quickly end east of Lake Ontario by 06Z-
07Z as the feature moves east across the Adirondacks.

Otherwise expect partial clearing overnight, with lows in the upper
30s to lower 40s in most areas.

On Friday, mid-level trough will be well to east, but we'll still be
within cooler NW flow aloft. In fact, H85 temps bottom out around 0-
2c at 12z Friday before slowly moderating. Given the cooler air
aloft, like the idea of a blossoming of low-level stratocu to south
of Lake Ontario, at least for a time, on Friday morning, before
ridge axis and subsidence moving in finally allows the lower clouds
to mix out in the afternoon. High clouds will start to move in
during the afternoon across the west, but most areas will see good
deal of sunshine late morning into the afternoon. Concerning temps,
NW flow will keep immediate lakeshores cooler in the mid 40s, but
otherwise readings will reach well into the 50s with near 60 near
the NY/PA state line.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night into Saturday morning, a warm front extending east from
an area of low pressure over the Northern plains will approach the
region. As the front approaches, shower potential will increase from
southwest to northeast. Forcing with the front will weaken some as
it crosses WNY Saturday morning, causing a potential lull in shower
activity. As the front continues northeast, shower activity is
expected to increase for the afternoon for areas east of Rochester.
This increased shower coverage for the afternoon is expected as
model guidance is coming into better agreement that a wave of energy
will track southeast along the warm front. While guidance is coming
into better agreement on the scenario itself, there is still
disagreement with location and timing of the disturbance tracking
over the area. Most guidance is from just east of Rochester to the
North Country, with the best potential for the showers, and from the
late afternoon through the evening on Saturday. Temperatures on
Friday night will be in the low 30s east of Lake Ontario where the
warm front won't reach until later Saturday, and warming to the low
40s for far western NY. Saturday high temperatures will warm to near
70 for portions of the Western Southern Tier, to the mid 60s for the
Finger Lakes areas, to the mid and upper 50s for the North Country.

Saturday night, showers will taper off for areas east of Rochester
through the evening. The rest of the forecast area should be rain
free for the entire night. Warm air advection will continue over the
region with the warm front to the north. Temperatures Saturday night
will be in the mid 50s for WNY to the mid 40s for the North Country.

Sunday, continued southerly to southwesterly flow over the region
will allow temperatures to warm to the highest they have been so far
this spring for many areas. Highs in the upper 70s to mid 80s are
expected for areas south of Lake Ontario, and in the low to mid 70s
for areas east of Lake Ontario. Some cooler temps right along the
downwind portion of the lakes can be expected. With a stout ridge
over the region firmly in place, and high pressure over the
southeast U.S., the region should remain dry for Sunday, BUT a few
isolated showers inland from the lakes will be possible with the
strong heating of the sun and the region being in the warm sector of
the area of low pressure to the west.

Sunday night, shower potential will increase through the night for
far western NY as the cold front for the area of low pressure tracks
toward the region. With current timing, showers can be expected over
the far western portions of the area, such as in Niagara Falls,
Buffalo, and Jamestown by around daybreak on Monday morning. Out
ahead of the front through the night, southwesterly flow will
maintain warm temperatures overnight. Lows on Sunday night will be
in the mid 50s to low 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Our spring swings will be in full effect during this period.
Above normal temperatures with showers and a chance for a few
thunderstorms to start the period on Monday will transition to
well below average temps by mid week, with some wet snow showers
again becoming a possibility.

Upper level ridge axis will push east into New England on Monday,
while the next longwave trough to impact our region through at least
mid week moves into the upper Mississippi Valley. At the surface, a
weakening area of low pressure will move northeast to around James
Bay to start the new work week. A trailing cold front will be slowly
approaching from the central Great Lakes bringing a chance of
showers to the area Monday morning. The boundary will slow its'
eastward progress as it nears western NY later Monday before moving
into the area Monday night owed to sharpening of the parent mid
level trough as it moves into the upper Great Lakes as well as a
couple weak waves forming and moving north along the surface
boundary. In terms of sensible weather this will bring the
likelihood of showers to the area Monday afternoon along with the
chance for a few thunderstorms. The slow eastward progression of the
cold front will only allow showers to slowly taper off from west to
east Monday night. Otherwise, as mentioned above, this will be the
warmest day of the period with highs mainly in the low to mid 70s.

Mid level trough becomes positively tilted as it moves into the
central Great Lakes on Tuesday, however this will still help to
nudge the cold front into eastern NY and New England with a chance
of showers hanging on through the day, especially across eastern NY
closer to the boundary.

Things get more interesting heading toward the mid week time frame
as the mid level trough becomes negatively tilted and eventually
closes off as it slowly wobbles across the lower Great Lakes into
New England. This will also help spawn an area of surface low
pressure somewhere near the Delmarva that will then track northeast
along the New England coast sometime Tuesday night into Wednesday
before becoming vertically stacked and nearly stationary over the
Gulf of of Maine Wednesday night into Thursday as the mid level low
moves overtop the surface low. Though the bulk of the heavier precip
should remain just to the east of our region, a cool, moist cyclonic
flow will remain in place keeping at least the chances for some
precip in the forecast. Higher chances will be across eastern areas
closer to the storm system, however ill-timed disturbances
pinwheeling around the periphery of the closed low will pivot across
western NY at times as well. Temps off the deck will also cool down
enough owed to a chilly low level northwesterly flow that there will
at least be some lake enhancement downwind of the lakes. And yes,
airmass will grow cold enough for at least some wet snow to mix in
at times.

Daytime highs mainly ranging through the 50s Tuesday will trend
downward into the upper 30s to mid 40s on Wednesday, which will be
our coolest day of the period. Temps rebound some on Thursday
ranging through the 40s. Coldest night will be Wednesday night, with
lows dipping down into the mid and upper 20s across the higher
terrain, with low and mid 30s elsewhere.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Another mid level trough and weak surface cold front will cross the
eastern Lake Ontario region around or shortly after midnight with
another brief period of showers. Areas of MVFR CIGS will continue
through tonight east of Lake Ontario, with some local IFR across
higher terrain. Otherwise the remaining MVFR CIGS across Western NY
and the Genesee Valley will scatter out this evening, with mainly
VFR through the rest of the night.

High pressure building east through the Great Lakes will generally
bring VFR Friday. The one possible exception may be for a few hours
Friday morning when remnant low level moisture and the start of
daytime heating may force a layer of MVFR stratocumulus to develop.
If this materializes, the shallow moisture will quickly mix out in
the afternoon with a return to VFR.

Outlook...

Friday night and Saturday...Mainly VFR. A chance of showers.
Sunday...VFR.
Monday...MVFR to VFR. Showers likely. A chance of thunderstorms.
Tuesday...MVFR to VFR. Chance of showers North Country.

&&

.MARINE...
Southwest winds will become west tonight, with choppy conditions on
both lakes as winds gradually diminish. Northwest winds will
continue to run in the 13-17 knot range on Lake Ontario through
Friday morning, producing a rough chop on the lake. High pressure
will then build over the eastern Great Lakes in the afternoon, with
steadily subsiding winds and waves.

Other than brief period of gusty easterlies on Lake Ontario Saturday
into Saturday evening especially west of Hamlin Beach, it looks like
conditions will stay below SCA criteria for the upcoming weekend on
the waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JLA/PP
NEAR TERM...Hitchcock/JLA
SHORT TERM...SW
LONG TERM...JM
AVIATION...Hitchcock
MARINE...Hitchcock/JLA
Hazardous weather outlook, Apr 21, 4:39 AM EDT, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EDT Thu Apr 21 2022

NYZ001>003-010>012-019-085-220900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
439 AM EDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Today will be windy with south to southwesterly wind gusts up to 45
mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-220900-
Jefferson-Lewis-
439 AM EDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Today will be windy with south to southwesterly wind gusts up to 45
mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-013-014-020-021-220900-
Wayne-Northern Cayuga-Oswego-Livingston-Ontario-Cattaraugus-Allegany-
439 AM EDT Thu Apr 21 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EDT Thu Apr 21 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Apr 21, 11:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1110 PM EDT Thu Apr 21 2022

NYZ007-008-220400-
Jefferson NY-Lewis NY-
1110 PM EDT Thu Apr 21 2022

...A line of thunderstorms will impact portions of east central
Jefferson and northeastern Lewis Counties through MIDNIGHT EDT...

At 1110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, or 13 miles east of Fort Drum, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, West Carthage, Herrings, Denmark, Harrisville, Croghan,
Castorland, Deferiet, Belfort, Soft Maple Reservoir, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River
and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4396 7580 4421 7543 4410 7517 4377 7513
TIME...MOT...LOC 0310Z 295DEG 30KT 4401 7550

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Apffel

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.